Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 123, NWS Wichita, KS

June 16, 2013Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2013, 5:17 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2013, 5:17 PM CDT (22:17 UTC)
Expired
Jun 16, 2013, 6:15 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:14 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 16, 3:14 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT SUN JUN 16 2013

A RATHER COMPLICATED SCENARIO IS UNDERWAY ACROSS THE CENTRAL PLAINS
THIS AFTERNOON. AN OUTFLOW BOUNDARY WAS LOCATED ACROSS CENTRAL
KANSAS FROM NEAR KHUT EXTENDING NORTH AND WEST TOWARD NORTON KANSAS
AT 2 PM CDT. CU HAS DEVELOPED ON THE COOL SIDE OF THIS OUTFLOW
BOUNDARY WHILE THE OPERATIONAL ECM RAP SHOWS MINIMAL CINH WITHIN AN
AXIS OF 2000-2500 J/KG. THIS BOUNDARY MAY BECOME A FOCUS FOR DEEP
MOIST CONVECTION BY LATE AFTERNOON. ANOTHER DIFFUSE OUTFLOW BOUNDARY
WAS SITUATED NEAR THE OKLAHOMA STATE LINE WHERE WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ESPECIALLY SOUTH OF
THE STATE LINE. FURTHER NORTH AND WEST ANOTHER OUTFLOW BOUNDARY WAS
SURGING SOUTH ACROSS WESTERN NEBRASKA WHILE HIGH-BASED THUNDERSTORMS
WERE DEVELOPING ACROSS THE FRONT RANGE DOWNSTREAM OF A PV ANOMALY
TRANSLATING EASTWARD ACROSS THE CENTRAL ROCKIES. THE LATEST 12Z
SUITE OF MODEL DATA HAS SHIFTED THE QPF AXIS A BIT FURTHER WEST
TONIGHT...HOWEVER THIS AREA REMAINS OVERTURNED FROM DEEP MOIST CONVECTION
LAST NIGHT/EARLY TODAY. ANY ACTIVITY DEVELOPING ALONG THE OUTFLOW
BOUNDARY ACROSS CENTRAL KANSAS WOULD BE STEERED TOWARD SOUTH CENTRAL
KANSAS THIS EVENING WHILE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS
MAY PROPAGATE SOUTHEASTWARD OFF THE HIGH PLAINS OF WESTERN KANSAS
LATE TONIGHT WHILE MERGING WITH THE ACTIVITY DRIFTING SOUTH OUT OF
NEBRASKA. WILL MAINTAIN HIGH POPS ACROSS MUCH OF CENTRAL/SOUTH
CENTRAL KANSAS TONIGHT WHILE THE THREAT FOR FLOODING OVER SOUTHEAST
KANSAS APPEARS TO HAVE DIMINISHED SLIGHTLY...HOWEVER NO PLANS TO
REMOVE THE FLOOD WATCH AT THIS TIME GIVEN RAINFALL AMOUNTS BETWEEN
2-3 INCHES A FEW LOCATIONS.

MAINTAINED POPS ACROSS MAINLY SOUTHEAST KANSAS THROUGH EARLY
AFTERNOON ON MONDAY WITH SOME TIMING DIFFERENCES...HOWEVER BY LATE
AFTERNOON TEMPERATURES ARE EXPECTED RECOVER INTO THE LOW TO MID 80S
WITHIN A STABLE AIRMASS BEHIND THE DEPARTING MCS. THERE IS SOME
CONCERN FOR CONTINUED OVERNIGHT CONVECTION MOVING EASTWARD OFF THE
HIGH PLAINS MONDAY NIGHT AND AGAIN ON TUESDAY NIGHT ACROSS MAINLY
CENTRAL KANSAS. HOWEVER BETTER CHANCES FOR DEEP MOIST CONVECTION MAY
ARRIVE TOWARD THE MIDDLE OF THE WEEK AS A MORE ROBUST SHORTWAVE
TROUGH MOVES OVER THE CENTRAL AND NORTHERN PLAINS. SEASONABLE
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD WITH HIGHS IN THE 80S
AND LOW IN THE 60S. -MCGUIRE

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 311 PM CDT SUN JUN 16 2013

LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE EASTERN
THIRD OF KANSAS ON THURSDAY AS A SHORTWAVE EXITS THE AREA. A RIDGE
OVER THE CENTRAL U.S. WILL STAY PLANTED FOR MOST OF THIS TIME FRAME
WITHOUT A BREAKDOWN IN THE FLOW PATTERN UNTIL LATE IN THE WEEKEND
WHEN A TROUGH MOVES OVER THE NORTHERN U.S. THERE IS MODEL
DISAGREEMENT IN THE LOCATION AND TIMING OF A WAVE AHEAD OF THE MAIN
TROUGH. THUS ANY IMPACT TO THE AREA COULD ONLY BE CONSIDERED
PRELIMINARY AT THIS TIME. THE RIDGE IN PLACE WILL HELP SET THE STAGE
FOR TEMPERATURES CLIMBING ABOVE 90 ONCE MORE. -JUANITA

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 105 PM CDT SUN JUN 16 2013

MAIN AVIATION CONCERNS WILL BE TIMING AND EVOLUTION OF CONVECTIVE
CHANCES THIS AFTERNOON AND TONIGHT. TWO AREAS OF CONCERN LATE THIS
AFTERNOON. INITIAL CHANCES WILL BE ALONG REMNANT OUTFLOW BOUNDARIES
CURRENTLY OVER CEN KS AND ANOTHER JUST NORTHWEST OF KCNU.  AFTERNOON
DIURNAL HEATING COULD LEAD TO A CHANCE OF TSRA IN AND NEAR THE KRSL
AND KCNU TAF SITES.  SO WILL WITH A VCTS FOR LATE THIS AFTERNOON FOR
THIS CHANCE.

NEXT CONCERN WILL BE CONVECTION LATE THIS EVENING EXPECTED TO
CONGEAL INTO A COMPLEX OF TSRA OVER THE HIGH PLAINS.  THIS COMPLEX
IS EXPECTED TO PUSH EAST-SOUTHEAST INTO SOUTH CEN AND CEN KS LATE
THIS EVENING AND OVERNIGHT.  SO WILL GO WITH VCTS INITIALLY AROUND
03-04Z/MON...AND GO WITH PREVAILING TSRA 06Z/MON FOR THE KRSL AND
KHUT/KICT TAFS AS THIS SYSTEM MOVES ACROSS THE AREA. WILL ALSO GO
WITH SOME VARIABLE GUSTY WINDS OF 25G235KT AS THIS SYSTEM MOVES
THROUGH AS WELL.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  85  64  84 /  80  60  10  10
HUTCHINSON      67  85  63  84 /  80  50  10  10
NEWTON          67  84  63  83 /  70  50  10  10
ELDORADO        67  84  63  83 /  70  50  10  10
WINFIELD-KWLD   68  85  65  84 /  80  60  10  10
RUSSELL         65  85  61  84 /  70  20  20  10
GREAT BEND      65  86  62  84 /  70  20  20  10
SALINA          66  85  62  84 /  60  20  10  10
MCPHERSON       66  85  62  83 /  80  40  10  10
COFFEYVILLE     68  83  65  85 /  70  70  10  10
CHANUTE         68  84  63  84 /  60  70   0   0
IOLA            68  83  62  83 /  60  60   0   0
PARSONS-KPPF    68  83  64  84 /  70  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY AFTERNOON
FOR KSZ071-072-094>096-098>100.

&&
Hazardous weather outlook, Jun 16, 4:26 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT SUN JUN 16 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A LARGE COMPLEX OF
THUNDERSTORMS WILL DRIFT SOUTHEAST IMPACTING MUCH OF THE AREA LATE
TONIGHT...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE
MAIN HAZARDS.

A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST KANSAS THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHEAST KANSAS
MONDAY MORNING WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

MEANWHILE...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
KANSAS DUE TO SATURATED SOILS FROM RECENT HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR CENTRAL AND SOUTH
CENTRAL KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 16, 3:47 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT SUN JUN 16 2013

KSZ092-162130-
SUMNER-
347 PM CDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 18 MILES EAST OF ANTHONY...
AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3737 9752 3713 9751 3713 9780 3735 9780
TIME...MOT...LOC 2047Z 266DEG 5KT 3723 9771

KETCHAM
Special weather statement, Jun 16, 5:04 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SUN JUN 16 2013

KSZ092-093-162245-
COWLEY-SUMNER-
504 PM CDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 14 MILES SOUTHEAST OF
WELLINGTON...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3729 9702 3704 9701 3708 9726 3723 9726
TIME...MOT...LOC 2205Z 264DEG 7KT 3715 9718

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:34 PM CDTSevere Thunderstorm WarningICTBarton56 min
Jun 15, 8:17 PM CDTSpecial Weather StatementICTRice28 min
Jun 15, 8:39 PM CDTSpecial Weather StatementICTBarton36 min
Jun 15, 8:49 PM CDTSevere Thunderstorm WarningICTBarton56 min
Jun 16, 2:03 AM CDTSpecial Weather StatementICTKingman27 min
Jun 16, 3:55 AM CDTSpecial Weather StatementICTButler65 min
Jun 16, 3:47 PM CDTSpecial Weather StatementICTSumner43 min
Jun 16, 5:04 PM CDTSpecial Weather StatementICTCowley41 min
Jun 16, 5:51 PM CDTSpecial Weather StatementICTCowley39 min
Jun 16, 6:02 PM CDTSevere Thunderstorm WarningICTCowley58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.